Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 111, NWS Jacksonville, FL

May 3, 2003Pierce County, Ware County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 3, 2003, 12:11 AM EDT for Pierce County, Ware County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 12:11 AM EDT (04:11 UTC)
Expired
May 3, 2003, 12:50 AM EDT
In force
39 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Pierce County, GA, Ware County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 11:10 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 4.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2502 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2502 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WUUS52 KJAX 030411
SVRJAX
GAC229-299-030450-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 AM EDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIERCE COUNTY IN SOUTHEAST GEORGIA
  WARE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1250 AM EDT

* AT 1210 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE EXTENDING
  FROM 9 MILES NORTH OF BLACKSHEAR TO 12 MILES NORTHWEST OF
  WAYCROSS...MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 1245 AM EDT...
  DIXIE UNION AND WARESBORO...
  NEEDHAM AND DEENWOOD...
  WAYCROSS...
  SUNNYSIDE...
  BLACKSHEAR...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 3144 8221 3132 8257 3105 8250 3131 8218
$$

DEESE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 9:21 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 2, 9:21 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
920 PM EDT FRI MAY  2 2003

THE LINE OF WATCH BOXES TO OUR NORTH AND WEST THIS EVENING IS A BIT
UNSETTLING. NUMEROUS LINES OF STRONG/SEVERE STORMS ARE MARCHING
SOUTHEAST THROUGH GA/AL AND THE FL PANHANDLE. IN ADDITION...SPC HAS
ADDED SOUTHEAST GEORGIA TO THE DAY1 SLIGHT RISK AREA. AM HOPING THAT
LOSS OF DAYTIME HEATING WILL GREATLY THE DIMINISH THE STORMS BUT
MODELS SHOW VORTMAX MOVING ACROSS SE GA/NE FL OVERNIGHT WITH SOME
LIFT INDICATED. MODELS DO NOT INDICATE MUCH PRECIP OVERNIGHT BUT
THEY ALSO DONT HAVE A GOOD HANDLE ON ONGOING CONVECTION. ATMOSPHERE
UNSTABLE PER 00Z SOUNDING EVEN AS TEMPS DROP INTO MID 70S THIS
EVENING.

FOR EVENING UPDATE...WILL KEEP POPS UNCHANGED ACROSS GEORGIA BUT
BEEF UP WORDING CONSISTENT WITH SLT RISK. FURTHER SOUTH...THINK
ACTIVITY WILL HAVE HARD TIME GETTING SOUTH OF I-10 SO WILL DROP POPS
FOR SOUTHERN COUNTIES AT UPDATE.

MARINE...CURRENT FCST ON TRACK. NO CHANGES.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CAMP
Hazardous weather outlook, May 2, 11:10 PM EDT, 1 hour 1 minute before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1110 PM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TONIGHT...
...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST GEORGIA UNTIL 2 AM EST...

A LARGE AREA OF SEVERE THUNDERSTORMS ACROSS ALABAMA AND NORTHERN
GEORGIA ARE DROPPING RAPIDLY SOUTHEAST TOWARD THE FORECAST AREA.
HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA. SPOTTERS ARE
REQUESTED TO CALL IN REPORTS OF SIGNIFICANT THUNDERSTORM ACTIVITY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:13 PM EDTSevere Thunderstorm WarningJAXCoffee, Jeff Davis47 min
May 2, 11:25 PM EDTSevere Thunderstorm WarningJAXAppling, Jeff Davis45 min
May 2, 11:30 PM EDTSevere Thunderstorm WarningJAXAppling40 min
May 2, 11:40 PM EDTSevere Thunderstorm WarningJAXBacon35 min
May 2, 11:40 PM EDTTornado WarningJAXCoffee35 min
May 2, 11:57 PM EDTSevere Thunderstorm WarningJAXWayne38 min
May 3, 12:09 AM EDTSevere Thunderstorm WarningJAXAtkinson36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.